close
Science

Can the pill cause depression?

Illustration by Karla Engdahl

Have you ever thought that the pill may be changing your mood?

Whilst the physical side-effects of the pill have been well established, relatively little research has been conducted into what, if any, psychological side-effects it may have. Indeed, these effects are not limited to the pill, they encompass all hormonal contraceptives including implants and injections.

Many of our patients report thinking that the mood changes were their fault (“just me”, “being moody”) or due to circumstances occurring in their life. Most of our patients were not aware that hormonal contraception could affect mood before hearing about our research.

All hormonal contraceptives, unsurprisingly, contain chemicals that are similar to hormones found in the body. Hormones are chemical messengers that the body uses to control its functions including reproduction. Hormonal levels fluctuate throughout the menstrual cycle and it is these cyclical fluctuations that bring about reproductive events such as menstruation and ovulation.

Emerging research suggests that these hormonal fluctuations play a role in mood and mental illness. Research has shown that mood fluctuates along with these hormonal variations with mood being lower at the beginning of the menstrual cycle compared to the middle. Many mental illnesses may be exacerbated at certain times during the menstrual cycle as well.

Thus, it may come as no surprise that adding in hormone mimicking substances to the body could affect a woman’s psychological state. All hormonal contraceptives contain a chemical similar to the hormone progesterone, many also contain a chemical similar to the hormone oestrogen. These progesterone-like substances, called progestins, are the chemical that is chiefly responsible for preventing pregnancy.

Progestins mainly achieve this by inhibiting ovulation, the release of an egg ready to be fertilised by sperm. Progestins also prevent pregnancy by thickening cervical mucus (making it harder for sperm to reach an egg) and thinning the uterus lining (making the conditions less hospitable for a fertilised egg to survive). The combined oral contraceptive pill adds in estrogen to provide more predictable bleeding and is more effective at preventing pregnancy.

Preliminary research suggests that estrogen may have a beneficial effect on mood. Progesterone may worsen mood. Indeed, our research suggests that women using progesterone-only contraceptives may have worse mood compared to women using the combined oral contraceptive pill. Both these hormones affect the brain directly and are further broken down into other chemicals which can have psychological effects.

This research is important in furthering women’s mental health and reproductive rights given 88% of Australian women will use hormonal contraception in their lifetime and women suffer from depression at twice the rate of men. Indeed, the largest reason for discontinuing hormonal contraception is dissatisfaction, this includes psychological, sexual and physical side-effects. As the pill is 99% effective at preventing pregnancy when used correctly, many women swap to less effective methods of contraception like condoms.

So, if you are feeling depressed after swapping or starting hormonal contraception, it is important to factor in the new hormone contraceptive when searching for causes and treatment of your depression. If this happens to you please let your doctor know, since there are many different formulations of hormonal contraceptives on the market, (with different individual effects); it might help to swap to another brand.

Jake Kirk is a Bachelor of Science (hons) research student at Monash Alfred Psychiatry research centre. If you are interested in participating in research about the oral contraceptive pill and mood or want more information you can contact jake.kirk@monash.edu or SMS 04 6849 5245.

Tags : anxietydepressionhormonesMental health
Jake Kirk

The author Jake Kirk

Leave a Response